Flood, Okanogan
- When
- January 17, 6:00 PM PST to January 18, 1:00 AM PST
- Where
- Okanogan County, 5.24 mi NW of Chillowist to 4.94 mi NW of Chillowist
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 48.363, -119.714
Rain and frozen ground let to rapid runoff along hillsides and creating flooding at the intersection of Highway 20 and Pleasant Valley Road. The upper end of Lower Pleasant Valley Road was also partially washed out.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Rain and frozen ground let to rapid runoff along hillsides and creating flooding at the intersection of Highway 20 and Pleasant Valley Road. The upper end of Lower Pleasant Valley Road was also partially washed out. One residence had a thick layer of rock and soil in the yard with minimal damage to the home. The flood occurred in the Oden Road Fire area which burned during the summer of 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 3:40 PM PST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 340 PM PST SUN JAN 17 2010 .SYNOPSIS...A WET AND UNSEASONABLY MILD WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE UPCOMING WORK WEEK FEATURING A ROUND OF VALLEY RAIN AND MOUNTAIN SNOW EVERY 24 HOURS OR SO. A COOL DOWN TO MORE SEASONABLE TEMPERATURES AND A LOWERING OF SNOW LEVELS IS POSSIBLE BY NEXT WEEKEND. && .DISCUSSION... TONIGHT AND MONDAY...THE NEXT SYSTEM ARRIVES TO RENEW PRECIPITATION ...BEFORE IT LIFTS NORTH AND CHANCES RETREAT TOWARD THE CASCADES AND NORTHERN MOUNTAINS. AT 21Z SUNDAY THE CENTER OF THE SYSTEM WAS PUSHING TOWARD 45N/130W...WHILE THE OCCLUDING FRONT/TROWAL WAS COMING ONTO THE N CALIF. AND OREGON COAST. THE FRONT THAT WEAKENED AS IT CAME IN SUNDAY NOW BISECTS THE CWA. WITH THE SOUTHWEST FLOW AND MOISTURE FETCH ALONG THAT FRONT...THE NOW DIFFUSE BAND OF PRECIPITATION IS EXPECTED TO BE RE-ENERGIZED FROM THE WEST AND SOUTHWEST LATE THIS EVENING AND OVERNIGHT...AS THE NEXT SYSTEM PUSHES NORTH. THE PRECISE TIMING OF THE STEADIER BAND WILL HAVE TO BE MONITORED...BUT THE PRECIPITATION BAND IS EXPECTED TO BE MOST RE-ENERGIZED STARTING BETWEEN 03-09Z (7PM-1AM) TONIGHT. WITH 850 TEMPS HELD BETWEEN -1 TO +3 DEG C...SNOW LEVELS ARE EXPECTED TO REMAIN BETWEEN 2-4.5KFT. THEY WILL BE REMAIN LOWEST NEAR THE CASCADES AND CANADIAN BORDER AND SNOW OR A RAIN/SNOW MIX IS EXPECTED HERE...BUT ANY ACCUMULATIONS OUTSIDE THE MOUNTAINS LOOK LIGHT. OTHER AREAS WILL SEE MAINLY RAIN. SOME PATCHY FOG REMAINS NEAR THE CASCADES AND A FEW SHELTERED NORTHERN VALLEYS FOR THIS EVENING. YET AS THE OCCLUDED FRONT AND PRECIPITATION BAND LIFTS THROUGH THERE SHOULD BE MORE MIXING AND REDUCE THE PATCHY FOG THREAT. BY 12Z MONDAY THE OCCLUDED FRONT LIFTS TOWARD THE CANADIAN BORDER AND DRIER AIR STARTS TO COME IN. THE PRIMARY LOW PRESSURE CENTER HOWEVER SKIMS ALONG THE WA COAST. THIS WILL PROVIDE ADDITIONAL SYNOPTIC LIFT AND AN IMPETUS FOR AT LEAST WEAK UP-SLOPING TOWARD THE CASCADES AND NORTHERN MOUNTAINS...ALONG WITH SOME INSTABILITY. (LIGHTNING OFF THE CA/OR COAST AROUND 21Z SUNDAY IS INDICATIVE OF THAT INSTABILITY). THE CASCADES AND NORTHERN MOUNTAINS IS WHERE THE PRIMARY THREAT FOR PRECIPITATION WILL SHIFT TO ON MONDAY. THE PROXIMITY OF THE LOW AND AFOREMENTIONED INSTABILITY WILL KEEP AN ISOLATED SHOWER THREAT OVER THE COLUMBIA BASIN/SPOKANE/C'DA AREA TO CENTRAL PANHANDLE. THE FLOOD ADVISORY FOR THE NORTHEAST CWA HAS BEEN CONTINUED THROUGH MONDAY. THERE REMAIN ISOLATED REPORTS OF SMALLER CREEKS/STREAMS RUNNING HIGH OR OVER BANKS...SUCH AS INDIAN CREEK IN STEVENS COUNTY. WITH ANOTHER BATCH OF RAIN TO COME IN TONIGHT ...THE THREAT OF RISES ON SMALL CREEKS/STREAMS AND PONDING OF WATER IN LOW SPOTS AND INTERSECTIONS WILL LINGER. /JCOTE MONDAY NIGHT THROUGH WEDNESDAY...A STRONG MOIST AND PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE MIDDLE OF THE WORK WEEK. SATELLITE INDICATES A SERIES OF STORMS UPSTREAM...BEING PROPELLED BY AN IMPRESSIVE 200 KT JET AXIS ALONG 40N LATITUDE. THE ECMWF AND GFS MODELS ARE WELL INITIALIZED WITH THIS FLOW PATTERN...AND IN GENERAL SIMILAR WITH THE FORECAST FOR THE NEXT 72 HOURS. AS THESE STORMS CLOSE IN ON THE COAST THEY WILL TURN TO THE NORTHEAST AROUND THE EAST FLANK OF A SEEMINGLY SEMI PERMANENT GULF OF ALASKA UPPER LOW AND BRUSH THE FORECAST AREA EVERY 24 HOURS. THE ASSOCIATED SURFACE LOW CENTERS WILL REMAIN OFFSHORE WHILE FLINGING WARM OCCLUSIONS THROUGH THE FORECAST AREA. MEANWHILE THE AIR MASS WILL REMAIN MOIST COMPLIMENTS OF MULTIPLE PRECIPITABLE WATER PLUMES BEING DIRECTED BY SOUTHERLY FLOW INTO THE REGION. THIS SAME SOUTHERLY FLOW WILL MAINTAIN ELEVATED SNOW LEVELS AND MILD TEMPERATURES WITH NO OPPORTUNITY FOR A COOLER AIR MASS TO INVADE THE REGION. THUS...OVERALL FORECAST WILL REFLECT RELATIVE BREAK PERIODS FEATURING ISOLATED TO SCATTERED HIT AND MISS SHOWERS...PUNCTUATED BY 6 TO 8 HOUR PERIODS OF STEADY LIGHT RAIN AND MOUNTAIN SNOW AT MOST LOCATIONS AS ACTUAL FRONTS PASS THROUGH AND PROMOTE ENHANCEMENT AND CONCENTRATION OF RAINFALL. TIMING THESE FRONTS...ALTHOUGH THE MODELS ARE IN REASONABLE AGREEMENT...IN THIS KIND OF FAST AND PROGRESSIVE FIELD OF MOTION IS SUBJECT TO ERRORS PROBABLY AT LEAST 6 HOURS EITHER SIDE OF THE CURRENT FORECAST. AT THIS TIME (TIMING OF THE LATEST MODEL RUNS) EXPECT A RAIN AND MOUNTAIN SNOW BEARING FRONTAL PASSAGE MONDAY NIGHT...AN UNSETTLED RELATIVE BREAK PERIOD ON TUESDAY...AND THEN ANOTHER RAIN AND MOUNTAIN SNOW BEARING FRONTAL PASSAGE TUESDAY NIGHT. NIGHT TIME PASSAGE OF THESE FRONTS SUGGEST THE POSSIBILITY OF A FEW SNOW FLAKES MIXING IN WITH THE RAIN OVER THE HIGHER BASIN AND NORTHERN VALLEYS...BUT NO ACCUMULATION IS EXPECTED OUTSIDE OF THE HIGHER MOUNTAIN ELEVATIONS. A SLOW ACCUMULATION OF PERHAPS 5 TO 8 INCHES IS LIKELY ABOVE 4000 FEET OR SO THROUGH THE PERIOD FROM THIS SERIES OF STORMS. /FUGAZZI WEDNESDAY NIGHT THROUGH SUNDAY...LONGWAVE PATTERN CONSISTING OF A VARY LARGE AND SOMEWHAT INTENSE TROF/LOW CIRCULATION OFF THE COAST JUXTAPOSED TO SOMEWHAT WOBBLY LONGWAVE RIDGING OVER THE NORTH CENTRAL AND NORTHEAST US REMAINS SET UP MORE OR LESS THROUGH MOST OF THIS PERIOD. THE END RESULT OF HAVING SUCH A LONGWAVE PATTERN SET UP LIKE THIS IS THE STEERING FLOW CONTINUES TO FAVOR SHORTWAVE MIGRATION AROUND THE SOUTH AND SOUTHEAST PERIPHERY OF THE LARGE OFFSHORE LOW AND UP ONTO THE WESTERN EDGE OF THE NORTH CENTRAL US RIDGE. THIS WILL KEEP A STORM TRACK IN PLACE THAT FAVORS STORM MIGRATION UP FROM THE SOUTH AND SOUTHWEST WHICH IS TYPICALLY A WARM TRAJECTORY SO SNOW LEVELS WILL CONTINUE TO BOUNCE AROUND...WHICH IS REALLY NOT NEW NEWS HERE CONSIDERING HOW JANUARY HAS BEEN PANNING OUT. SO THE GENERAL TREND OF MOSTLY VALLEY RAIN AND SNOW WITH MOUNTAIN SNOW...WITH TEMPERATURES MAKING IT HARD FOR VALLEY SNOW TO ACCUMULATE FOR LONG INTERVALS WONT REALLY GET INTERRUPTED EXCEPT FOR POSSIBLY LATE FRIDAY INTO SATURDAY. SUBTLE THINGS TO NOTE ABOUT THE PATTERN WOULD BE PERHAPS THE EASTWARD MIGRATION OF THE LARGE TROF FEATURE SUGGESTED BY THE GFS FOR SATURDAY WHICH ALLOWS FOR A BRIEF INTERVAL OF SHORTWAVE RIDGING FOR SUNDAY. TEMPERATURE WISE THE INFLUENCE OF THE LONGWAVE RIDGE KEEPS THEM A BIT ON THE WARM SIDE OF CLIMO FOR THIS TIME OF YEAR. /PELATTI && .AVIATION... A VERY MOIST AIR MASS WILL REMAIN OVER THE REGION THROUGH 00Z TUESDAY. A STATIONARY FRONT RUNNING FROM KELN TO KSZT WILL PROMOTE WIDESPREAD LIGHT RAIN WITH MVFR AND IFR CEILINGS AT THE ALL TAF SITES TONIGHT EXCEPT KLWS. CONDITIONS WILL BE ESPECIALLY LOW WITH IFR AND OCCASIONAL LIFR CEILINGS AND VIS AT THE KEAT TAF SITE. AFTER 12Z MONDAY MORNING THE FRONT WILL PUSH NORTH AND OUT OF THE REGION...BUT MOIST LOW LEVELS WILL ALLOW AREAS OF LOW VFR AND OCCASIONAL MVFR CEILINGS TO REMAIN THROUGH 00Z TUESDAY. MOUNTAINS SURROUNDING THE COLUMBIA BASIN WILL REMAIN OBSCURED THROUGH THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 36 43 35 42 34 41 / 80 20 60 50 60 50 COEUR D'ALENE 35 42 33 41 33 40 / 80 50 60 60 60 50 PULLMAN 37 45 36 44 34 42 / 70 20 50 30 50 20 LEWISTON 39 50 38 48 37 46 / 50 20 30 20 40 20 COLVILLE 34 40 33 40 34 40 / 80 60 60 70 70 60 SANDPOINT 33 40 32 40 32 39 / 80 60 50 60 60 50 KELLOGG 35 41 33 39 32 38 / 80 50 60 50 50 50 MOSES LAKE 35 45 32 42 31 40 / 70 20 20 40 40 30 WENATCHEE 32 39 31 39 31 38 / 70 30 50 40 60 40 OMAK 32 37 33 37 33 38 / 80 60 60 50 70 60 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. && WEATHER OBSERVATIONS CAN BE SUBMITTED THROUGH YOUR TWITTER ACCOUNT. GO TO HTTP://WWW.SRH.NOAA.GOV/SRH/TWITTER/TWITTER.PHP TYPED ALL IN LOWER CASE IN YOUR BROWSER AND TELL THE NWS ABOUT THE WEATHER IN YOUR AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 648 AM PST SUN JAN 17 2010 IDZ001-002-WAZ036-037-181500- NORTHERN PANHANDLE-COEUR D'ALENE AREA-SPOKANE AREA- NORTHEAST MOUNTAINS- 648 AM PST SUN JAN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT PERIODS OF RAIN AND HIGH MOUNTAIN SNOW WILL CAN BE EXPECTED TODAY AND TONIGHT. THERE MAY BE A FEW HOUR BREAK AROUND MID-DAY BEFORE THE RAIN AND SNOW BEGINS IN EARNEST THIS AFTERNOON AND OVERNIGHT. ADDITIONAL RAINFALL WILL ONLY ADD TO STANDING WATER IN FLOODED FIELDS...YARDS...AND LOW LYING AREAS. PLEASE REFER TO VARIOUS FLOOD ADVISORIES...WARNINGS...AND STATEMENTS FOR MORE SPECIFIC INFORMATION ON FLOODING THREATS AROUND THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE WET WEATHER IS EXPECTED PERIODICALLY THROUGH THE WEEK AS A SERIES OF WET WEATHER SYSTEMS MOVE THROUGH THE REGION ABOUT EVERY OTHER DAY. LIGHT TO MODERATE RAINFALL CAN BE EXPECTED AT TIMES. BUT PONDING OF WATER AND MINOR FIELD FLOODING IS POSSIBLE. IDZ003-004-026-027-WAZ031>035-038-041>044-181500- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 648 AM PST SUN JAN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE WET WEATHER IS EXPECTED PERIODICALLY THROUGH THE WEEK AS A SERIES OF WET WEATHER SYSTEMS MOVE THROUGH THE REGION ABOUT EVERY OTHER DAY. LIGHT TO MODERATE RAINFALL CAN BE EXPECTED AT TIMES. BUT PONDING OF WATER AND MINOR FIELD FLOODING IS POSSIBLE.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207454.